Hail, Grant
- When
- June 9, 7:30 PM CST
- Where
- Grant County, 5 mi NE of Whitman
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.100, -101.450
7 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 9, 1:30 PM CST, 6 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 230 PM CDT SAT JUN 9 2001 MAIN CONCERN WILL BE PRECIP CHANCES TONIGHT AND TEMPERATURES ON SUNDAY. MORNING UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY INDICATES SHORT WAVE MOVING OUT OF THE GREAT BASIN REGION INTO THE CENTRAL ROCKIES. AT THE SURFACE...LEE TROUGH SITS ACROSS EASTERN WYOMING AND COLORADO WITH UPPER 50 TO LOWER 60 DEGREE DEWPOINTS POOLING ALONG THE EAST SIDE OF SYSTEM. OUTFLOW BOUNDARY FROM MORNING CONVECTION ACROSS SD HAS PUSHED INTO NORTH CENTRAL NEBRASKA AS WELL. THIS ALONG WITH TEMPERATURES AROUND 90 TODAY SHOULD PRODUCE TOTAL TOTALS OF 55 TO 60 AND CAPE VALUES AROUND 3000-4000 J/KG BY EARLY EVENING. ONLY INHIBITING FACTOR IS +12 TO +14 DEGREE CELSIUS TEMPERATURES AT 700 MB...HOWEVER CIN VALUES OF -10 TO -25 ALONG WITH UPWARD LIFT NOTED IN THE 700-500 MB LAYER AND GOOD SURFACE MOISTURE CONVERGENCE SHOULD BE ENOUGH TO PRODUCE SOME SCATTERED CONVECTION ACROSS THE PANHANDLE EARLY THIS EVENING. 0-6 KM SHEAR VALUES BELOW 50 KNOTS SHOULD LIMIT TORNADO POTENTIAL WITH CONVECTION...BUT WILL STILL BE STRONG ENOUGH FOR A SOME LARGE HAIL PRODUCING CELLS. WITH SHORT WAVE CONTINUING TO PRODUCE ENOUGH LIFT TO OVERCOME THE CAP...CONVECTION SHOULD BE ABLE TO MAINTAIN ITSELF AND SHIFT INTO CENTRAL NEBRASKA BY MIDNIGHT. WITH CAP WEAKEST ACROSS NORTH CENTRAL NEBRASKA VERSUS SOUTHWEST AND PREVIOUS OUTFLOW BOUNDARY REMAINING ACROSS THIS AREA...EXPECT BEST CHANCE FOR RAIN TO BE NORTH WITH ONLY A SLIGHT CHANCE IN THE SOUTHWEST. OUTFLOW FROM PRECIPITATION WILL HELP REINFORCE A WEAK FRONT ACROSS WYOMING AND PUSH THIS FEATURE INTO KANSAS BY SATURDAY MORNING. WILL WORD ZONES FOR WIND SHIFT OVERNIGHT. SUNDAY AND SUNDAY NIGHT...SURFACE WINDS WILL GRADUALLY VEER BACK TO THE SOUTHEAST BEHIND FRONT BY LATE AFTERNOON. TEMPERATURES SHOULD COOL SLIGHTLY ACROSS NORTHERN HALF OF CWA BEHIND FRONT...BUT WITH RETURN FLOW SETTING UP BY AFTERNOON...EXPECT TEMPERATURES CLOSE TO TODAY ACROSS THE SOUTH. LEE TROUGH WILL MOVE LITTLE INTO SUNDAY WITH DECENT MOISTURE CONVERGENCE NOTED ACROSS EASTERN WYOMING AND THE NEBRASKA PANHANDLE. TEMPERATURES ALOFT WILL REMAIN SIMILAR WHICH WILL CAP MOST OF CWA BUT WITH WAVE EVIDENT BY ETA AND 700-500 MB LAPSE RATES OF 8 TO 9 DEGREES C/KM...WIDELY SCATTERED CONVECTION APPEARS POSSIBLE ACROSS THE PANHANDLE BY EARLY EVENING. OTHERWISE...EXPECT MOSTLY CLEAR SKIES WITH OVERNIGHT TEMPERATURES NEAR MAV GUIDANCE VALUES FOR LOWS. MONDAY AND MONDAY NIGHT...ALL MODELS AGREE ON SHIFTING RIDGE AXIS INTO THE MISSISSIPPI RIVER VALLEY ON MONDAY. THIS WILL PUSH A FRONT ACROSS AREA AND STALL NEAR THE KANSAS AND NEBRASKA BORDER MONDAY AFTERNOON. THE ETA IS A LITTLE QUICKER AT PUSHING FRONT THROUGH AREA THAN THE AVN BUT BOTH AGREE ON A FRONTAL PASSAGE BY EARLY AFTERNOON. WINDS SHOULD BE NORTH BEHIND FRONT DURING THE MORNING BUT LOOK TO VEER TO THE SOUTHEAST BY AFTERNOON. THIS WILL SET UP STRONG MOISTURE CONVERGENCE IN THE PANHANDLE WITH PLENTY OF INSTABILITY TO WORK WITH ALONG WITH GOOD UPWARD LIFT SHOWN IN THE 700-500 MB LAYER. WITH 0-6 KM WIND SHEAR IN EXCESS OF 50 KNOTS...STRONG CONVECTION IN THE FORM OF AN MCS LOOKS POSSIBLE LATE SUNDAY INTO SUNDAY NIGHT. WILL WORD ZONES FOR BEST PRECIPITATION CHANCES IN THE WEST SUNDAY...BUT WILL GIVE ALL AREAS DECENT CHANCE FOR RAIN MONDAY NIGHT. TEMPERATURES CLOSE TO MAV GUIDANCE VALUES LOOK GOOD FOR SUNDAY AND SUNDAY NIGHT. IN THE EXTENDED...LATEST MODEL RUNS CONTINUE TO SHOW UPPER TROUGH PASSAGE ACROSS FORECAST AREA WEDNESDAY INTO EARLY THURSDAY. THIS WILL KICK A FRONT THROUGH REGION SOME TIME TUESDAY OR EARLY WEDNESDAY. THE MRF IS DEEPER AND SLOWER WITH THIS SYSTEM THAN THE ECMWF. AS A RESULT THE MRF DOES NOT PUSH FRONT THROUGH AREA UNTIL WEDNESDAY MORNING WHEN COMPARED TO TUESDAY AFTERNOON BY THE ECMWF. A QUICK GLANCE AT THE MRF ENSEMBLE SPREADS DOES INDICATE SOME CONSIDERABLE DISAGREEMENT ON THE DEPTH AND RESULTING SPEED OF UPPER TROUGH WITH THE ENSEMBLE MEAN LOOKING SIMILAR TO THE THE ECMWF. WILL FAVOR ECMWF FOR THE EXTENDED FORECAST. AFTER A COUPLE DAYS OF PRECIP...AREA LOOKS TO DRY OUT FOR THE END OF THE WEEK AS UPPER RIDGE BUILDS INTO REGION. WILL SHOW GRADUALLY WARMING TREND IN FORECAST TOWARD END OF WEEK. .LBF...NONE. AWJ
NEZ004-100130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 815 PM CDT SAT JUN 9 2001 SEVERE THUNDERSTORMS WATCH NUMBER 386 HAS BEEN CLEARED FOR SHERIDAN COUNTY IN THE NORTHEAST NEBRASKA PANHANDLE. AT 715 PM MDT...THE STRONGEST STORMS HAD MOVED OUT OF SHERIDAN COUNTY. OTHER SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING INTO THE AREA...BUT SEVERE WEATHER IS UNLIKELY WITH THEM. SPRINGER
The North Platte radar (KLNX), 74 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
7 hail, 1 tornado. Local standard time, as filed.
F0 Tornado up to 1/2 mile wide traveled through open rangeland. Utility poles were broken off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2001Every state in 2001This day in weather historyThe tornado archive for Nebraska, 2001Warnings in Nebraska, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243384, 5243386, 5243385, 5243387, 5243390, 5243388, 5243389, 5243391.